Tips for Managing Insomnia During Cancer Treatment

Learn how to alleviate insomnia symptoms during chemotherapy

By Jennifer

Mar 24th, 2021

A cancer diagnosis is worrisome enough that it can cause most anyone to lose sleep. In fact, 20% to 75% of newly diagnosed or recently treated cancer patients report sleep problems, according to Sleep Medicine Research—that’s about twice as much as the general population. But the most common treatment for cancer may also be to blame. 

According to a study published in the journal Sleep, the first round of chemotherapy is linked to a temporary disruption of sleep-wake cycles in breast cancer patients. And, “repeated administration of chemotherapy resulted in progressively worse and more enduring impairments.”

Treatments That Can Cause Insomnia

Insomnia is a common sleep disorder in which you have difficulty falling asleep or staying asleep. Insomnia can be short-term (acute), lasting for days or weeks. Or, it can be a long-term (chronic) condition that lasts for a month or more. There are several cancer treatments that can contribute to insomnia. 

Steroids

Cancer patients are sometimes treated with steroids to treat cancer, reduce inflammation, reduce the body’s immune response (such as after a bone marrow transplant), reduce chemotherapy-associated nausea, and improve your appetite. However, steroids may make it difficult for you to fall asleep, especially if you take them in the evening.  

Anti-Sickness Drugs

Most patients treated with chemotherapy are also given anti-nausea drugs, or antiemetics, which block the nerve impulse that travels from the blood or stomach to the brain, where the vomiting center is located. While these drugs serve a great benefit to cancer patients, some (such as dexamethasone) have been associated with insomnia while others (such as Zofran) can cause drowsiness and sedation. 

Hormones Treatment

Hormone therapy is used to stop or slow the growth of cancers that rely on hormones to grow, such as breast, endometrial, prostate, and adrenal cancers. It is sometimes called endocrine therapy. Hormone therapy side effects include fatigue and hot flashes which can also cause sleep problems. 

Physical Factors of Chemotherapy and Sleep

Chemotherapy is a potent treatment designed to kill fast-growing cancer cells. The drug travels throughout the body, which means it can affect normal, healthy cells in its wake. Damaged healthy cells can cause side effects such as hair loss, infections, anemia, nausea, vomiting, constipation, diarrhea, mouth sores, nerve problems, urine and bladder changes, brain fog, and fertility problems. 

Chemotherapy can also make you feel fatigued. You may even feel sleepy enough to nap during the day, which in turn makes falling to sleep at night more challenging. Cancer patients going through treatment may also experience mental health symptoms such as anxiety or depression, which also interferes with sleep. 

Mental Health and Sleep 

It’s not uncommon for people dealing with cancer to feel sad or anxious. A cancer diagnosis fills you with fear and uncertainty about the future. The stress caused by the ups and downs of treatment can also weigh on you heavily and lead to mental health issues that, in turn, can impact your sleep.

Cancer-related depression can be mild and short-lasting. But for a fourth of all cancer patients, it can feel oppressive and linger, leading to a condition called major depression or clinical depression. 

Similar to depression, cancer-related anxiety can be mild and temporary. But some may become consumed with worry or fear of treatment or treatment-related side effects, fear of their cancer returning, even fear of dying. 

Chronic anxiety and depression can lead to excessive fatigue and insomnia, and can greatly interfere with your quality of life.  

Chemotherapy and Fatigue

People with insomnia may feel tired during the day, but fatigue is slightly different. Fatigue is less of a feeling of sleepiness and more of a prolonged energy drain. Some people who are fatigued may say they are so tired they can’t fall asleep. Cancer patients going through chemotherapy may experience insomnia, fatigue, or both at the same time. 

Fatigue is a persistent and distressing sense of physical and emotional exhaustion that interferes with your normal, everyday activities and can significantly impact your quality of life, according to an analysis published in the journal Comparative Medicine

Medications

Many of the therapies used to treat cancer can cause fatigue, including chemotherapy, radiation therapy, immunotherapy, and hormone therapy. Even painkillers used to relieve cancer pain can cause fatigue, such as powerful opioids like fentanyl, oxycodone, and morphine. Some patients on high-dose opioids may experience general tiredness for weeks. 

Anemia

Anemia is when you don’t have enough healthy red blood cells to adequately deliver oxygen to your body’s tissues, which can cause fatigue. About 7 in 10 cancer patients will become anemic during chemotherapy because the treatment can adversely impact blood counts. 

Hormonal Changes

Chemotherapy drugs can alter protein and hormone levels in both men and women. This can have an affect on the inflammatory processes in the body which, in turn, can cause or worsen fatigue. 

Emotions

Going through cancer treatment can feel like you’re riding an emotional roller coaster. There are highs and lows, and white knuckle moments. Anxiety and depression are not uncommon and, for some, the fear and sadness can linger not only for patients, but their family members as well. 

Pain

Pain in cancer patients may be caused by the disease or by the treatment they are undergoing. The amount of pain you feel depends on several variables including the type of cancer, its stage, the treatment you’re undergoing, and your overall tolerance to pain. Research shows that pain can interfere with sleep and contribute to fatigue. But a sleep deficit can also reduce the body’s tolerance to pain and worsen inflammation, leading to a seemingly endless cycle of pain and sleeplessness.  

Decreased Nutrition

Side effects of chemotherapy or cancer itself can cause symptoms such as nausea, vomiting, mouth sores, and changes in taste sensation. These can cause a loss of appetite and lead to weight loss and malnutrition. When your body is malnourished, you feel exhausted and fatigued. 

Combating Sleepless Nights

Schedule Rest

Fatigue can be overwhelming. Buy scheduling rest breaks throughout the day, you can reserve energy for when you need it the most, such as when you have visitors. If you feel you need a nap, limit them to no more than an hour so you won’t have trouble falling asleep at night. 

Nutrition

Cancer symptoms as well as side effects from cancer treatments can zap your appetite and cause symptoms that make you want to avoid food, such as nausea, vomiting, and mouth sores. But getting nutrients and calories during chemotherapy can help fight fatigue and keep you strong and better able to withstand the effects of cancer and its treatments. This may mean taking advantage of more high-fat, high-calorie foods to maintain a healthy weight, or drinking cooling milkshakes to help numb painful mouth sores.  

Hydration

Dehydration can happen to anyone, not just cancer patients. But people with cancer may be at higher risk due to treatment side effects like vomiting and diarrhea. Without enough fluids, the human body cannot function properly.  Fatigue is one of the main symptoms of dehydration. So it is especially important for cancer patients to drink plenty of fluids—at least eight cups of water a day. Eating foods with high water content, such as watermelon and popsicles, can also help keep you hydrated. 

Vitamins

According to a study published in the Journal of Clinical Oncology, between 14% and 32% of people newly diagnosed with cancer began using nutritional supplements, and many chose to use them to improve their nutrition or reduce adverse effects associated with cancer treatment including chemotherapy-related fatigue. However, patients who are considering using supplements should first talk with their doctors as some vitamins and supplements may interfere with the medication they are taking.